Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 9, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Dec 1, 2021, 3:28 PM HST. It took effect at Dec 3, 2021, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 1, 2021, 3:28 PM HST (01:28 UTC)
- In effect from
- Dec 3, 2021, 6:00 AM HST
- Expired
- Dec 2, 2021, 3:32 PM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
595 WHHW70 PHFO 020128 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Wed Dec 1 2021 PHZ110>113-021430- /O.NEW.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel- 328 PM HST Wed Dec 1 2021 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...North winds 25 to 35 kt. * WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai Leeward Waters and Kauai Channel. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
3 follow-up statements
159 WHHW70 PHFO 020710 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 910 PM HST Wed Dec 1 2021 PHZ110>113-022015- /O.CON.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel- 910 PM HST Wed Dec 1 2021 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...North winds increasing to 25 to 35 knots, and seas up to 13 feet are possible. * WHERE...The waters surrounding Kauai. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas. which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 knots or greater has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ Houston
606 WHHW70 PHFO 021326 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 326 AM HST Thu Dec 2 2021 PHZ110>113-030230- /O.CON.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel- 326 AM HST Thu Dec 2 2021 ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...North winds increasing to 25 to 35 knots, and seas up to 13 feet are possible. * WHERE...The waters surrounding Kauai. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Strong winds can cause hazardous seas, which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 knots or greater has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ Houston
755 WHHW70 PHFO 030132 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Thu Dec 2 2021 PHZ112-031445- /O.UPG.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/ /O.NEW.PHFO.GL.W.0011.211203T1600Z-211204T0400Z/ /O.NEW.PHFO.SC.Y.0054.211204T0400Z-211206T0400Z/ Kauai Leeward Waters- 332 PM HST Thu Dec 2 2021 ...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM HST FRIDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 6 PM HST SUNDAY... * WHAT...For the Gale Warning, north winds to 35 kt. For the Small Craft Advisory, northwest winds 25 kt and seas 11 to 16 feet expected. * WHERE...Kauai Leeward Waters. * WHEN...For the Gale Warning, from 6 AM to 6 PM HST Friday. For the Small Craft Advisory, from 6 PM Friday to 6 PM HST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110-111-113-031445- /O.UPG.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/ /O.NEW.PHFO.SC.Y.0054.211203T1600Z-211206T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- 332 PM HST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST SUNDAY... * WHAT...Northwest to north winds 20 to 30 kt, and seas 13 to 18 feet expected. * WHERE...Kauai Northwest Waters, Kauai Windward Waters and Kauai Channel. * WHEN...From 6 AM Friday to 6 PM HST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ114>117-120>122-031445- /O.NEW.PHFO.SC.Y.0054.211203T1600Z-211206T0400Z/ Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters- 332 PM HST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST SUNDAY... * WHAT...Northwest to north winds 15 to 25 kt with gusts up to 35 kt, and seas 11 to 16 feet expected. * WHERE...Oahu Windward Waters, Oahu Leeward Waters, Kaiwi Channel, Maui County Windward Waters, Pailolo Channel, Alenuihaha Channel and Big Island Windward Waters. * WHEN...From 6 AM Friday to 6 PM HST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ 22
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Dec 1, 9:45 AM HST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 1, 9:45 AM HST, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 945 AM HST Wed Dec 1 2021 .SYNOPSIS... Unsettled weather will persist through the forecast period. An upper low along with a weak low level trough will linger near the Big Island through tonight. A cold front will move across the island chain Thursday night and Friday then stall near the Big Island Saturday. Low pressure will drop down toward the state later in the weekend and on into early next week with wet weather expected across portions of the state. && .DISCUSSION... A rather unsettled weather pattern is setting up for the Aloha State during the upcoming weather period. Water vapor imagery currently shows an upper low centered just west of the Big Island. Meanwhile a low level trough is located over the Big Island. Instability caused by the upper low along with abundant low level moisture has allowed for some heavy showers and isolated thunderstorms to form over and around the Big Island. Meanwhile moisture embedded in low level easterly has been providing for some passing showers mainly over windward and mauka areas of the smaller islands. Expect this weather pattern to continue through the day today. The upper low will gradually weaken tonight then lift off to the northeast Thursday and Thursday night. The low level trough will linger in the island vicinity with scattered showers continuing mainly for windward and mauka areas. Next up will be an area of low pressure along with its associated frontal boundary. The front is forecast to reach Kauai Thursday night then move across the island chain Friday before stalling near the Big Island Friday night and Saturday. The front will be accompanied by a band of showers as it moves down the island chain. Cool northerly flow will follow in the fronts wake with showers becoming focused over north facing slopes. Also with the front stalled near the Big Island, showers will continue to fall along the boundary. The area of low pressure will then drop southward to a position just north and west of Kauai. Instability along with low level convergence will likely allow for increased rain chances for a good portion of the state Sunday through Tuesday. However with this type of weather scenario, it is very difficult to pin down the details. Heavy rainfall will be a threat and shower bands may line up over portions of the state for extended periods of time increasing the chances for flooding issues. && .AVIATION... A northeast to southwest oriented surface trough remains over the Big Island this morning, with a co-located upper level low. Both features are expected to weaken over the next 24 hours as they lift to the northeast. Meanwhile, they are producing some locally heavy rainfall and thunderstorms over the Big Island, with snow possible over the Big Island summits. Expect a gradual improvement over the next 24 hours. Until then, MVFR and isolated IFR conditions are possible over the Big Island. Maui is close enough to the above mentioned systems that some MVFR conditions are likely there today as well, but not as much of a chance of IFR conditions. AIRMET Sierra is in place for the north and east side of Maui and the Big Island, and for the southeast side of the Big Island for mountain obscuration. This AIRMET may need to be expanded to other parts of the Big Island later today. The remainder of the islands will remain under a moderate to locally breezy easterly pattern today, which will focus clouds and showers over the mountains and eastern sides of the islands. While not currently under any AIRMETs, one can't be ruled out as clouds and showers develop today. AIRMET Tango was recently cancelled for moderate upper level turbulence as conditions have improved. && .MARINE... An upper level low pressure system continues to produce isolated thunderstorms in the vicinity of the Big Island. The low is slowly weakening but should continue to support thunderstorm development near the Big Island and Maui through today. Trade winds will continue to weaken through tonight. A cold front is forecast to enter the northwest offshore waters Thursday and move down the main Hawaiian Islands Thursday night and stall near the Big Island Friday. Strong and gusty north- northwest winds and rough seas will follow in behind the front, along with a very large north-northwest swell. A surface low is expected to move north of the islands this weekend and the stalled front will then move west as a trough, with southerly winds spreading west across the area. A small to moderate northwest swell is slated to arrive this afternoon and peak Thursday. A very large north-northwest swell arrives late Friday, peak Saturday night, followed by a gradual decline through Sunday. A High Surf Warning is very likely for the north and west facing shores of most islands late Friday into the weekend. East facing shores is on the decline as the trade winds weaken. Surf along south facing shores may rise slightly over the weekend due to a background of south swells. The arrival the strong northerly winds and large north- northwest swell Thursday night through Friday will boost the seas to 10 feet or higher covering most of the Hawaiian waters, thus prompting a Small Craft Advisory. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Burke AVIATION...M Ballard MARINE...Kino
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 5:13 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Dec 2, 3:34 AM HST | High Wind Watch | HFO | Hawaii | 12 hr |
| Dec 2, 3:35 AM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.